Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 41 (4), 459-62

Peptic Ulcer Bleeding in the Elderly: Relative Roles of Helicobacter Pylori and Non-Steroidal Anti-Inflammatory Drugs

Affiliations

Peptic Ulcer Bleeding in the Elderly: Relative Roles of Helicobacter Pylori and Non-Steroidal Anti-Inflammatory Drugs

D J Cullen et al. Gut.

Abstract

Background: Most ulcers are caused, one can deduce, by Helicobacter pylori or by use of non-steroidal anti-inflammatory drugs (NSAIDs). Whether both together are worse than one alone is something that is quite unknown.

Aim: To study both factors in order to see wither they interact together positively.

Method: A case control study of ulcer bleeding in elderly patients chosen without weeding.

Results: NSAID usage increased risk substantially. So did H pylori infection (but relative risk less than three). Neither seemed to interact. Their actions were discretely intact.

Conclusion: H pylori effects ulcer bleeding in an adverse manner but does not make the risk of NSAIDs worse.

Figures

Figure 1
Figure 1
: Odds ratios for ulcer bleeding associated with NSAID usage and H pylori alone and in combination. Means and 95% confidence intervals are shown.
Figure 2
Figure 2
: Odds ratios for gastric and duodenal ulcer bleeding associated with NSAID usage and H pylori infection alone and in combination. Means and 95% confidence intervals are shown. Closed circles, duodenal ulcer; closed squares, gastric ulcer.
Figure 3
Figure 3
: Odds ratio for ulcer bleeding associated with aspirin (open triangles) and non-aspirin NSAID (closed triangles) usage in relation to H pylori status.

Similar articles

See all similar articles

Cited by 15 PubMed Central articles

See all "Cited by" articles

References

    1. Scand J Gastroenterol Suppl. 1988;142:53-7 - PubMed
    1. J Clin Microbiol. 1996 Jan;34(1):94-7 - PubMed
    1. Ann Intern Med. 1991 Feb 15;114(4):257-63 - PubMed
    1. Ann Intern Med. 1991 Nov 15;115(10):787-96 - PubMed
    1. Lancet. 1992 Apr 11;339(8798):896-7 - PubMed

Substances

Feedback